MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-18
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline flex failed to open and would not resheath.The patient was undergoing surgery for treatment of a saccular, unruptured ica aneurysm with a landing zone of 4.5mm distal and 3.5mm proximal.It was noted the vessel tortuosity was minimal.It was reported that the healthcare provider (hcp) was trying to resheath as the pipeline was not opening distally, but it would not.The pipeline was pulled out of the body and would not resheath on the table either.It was noted the device had resistance in the distal portion of the catheter.The angiographic result showed everything was fine after deploying a second pipeline with a new microcatheter.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include an navien 058 guide catheter and phenom 27 microcatheter.
 
Additional Manufacturer Narrative
The pipeline flex (ped) device and microcatheter were returned.The ped was returned within the microcatheter.The ped and microcatheter were decontaminated.The ped¿s pusher was found protruding from within the microcatheter hub.The microcatheter body was found damaged the distal tip.The microcatheter distal tip/marker was found compressed / ovalized.The distal end of the pusher along with the distal end of the ped braid appeared to be stuck outside of the catheter tip.The distal end of the ped braid was found fully opened and moderately frayed.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil outer coils were found stretched with the core wire intact.For further examination, the ped was then pushed out from the catheter lumen with difficulty.The proximal end of the ped braid was found fully opened and moderately frayed.No bends or kinks were found with the ped pusher.The distal hypotube does not appear to be stretched and the ptfe shrink tubi ng was found still intact.No damages were found with the proximal bumper, re-sheathing pad, or re-sheathing marker.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿failure/incomplete open distal¿ could not be confirmed as the returned distal and proximal ends of the ped braid were found fully opened and moderately frayed.The braid damage is likely to occur if the device is re-sheathed more than recommended two times.However, the cause for the damage could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9222137
Report Number2029214-2019-01060
Device Sequence Number19305973
Product Code OUT
UDI-Device Identifier00847536016446
UDI-Public00847536016446
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2021
Device Model NumberPED-450-18
Device Catalogue NumberPED-450-18
Device Lot NumberA640111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2019
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer01/03/2020
Initial Report FDA Received Date10/22/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1